My GI doc threw the old stress card at me last week. After 2 scopes, an abdominal ct scan and lots of blood work, he really doesn't want to do any other tests. He put me on a flagyl last week and I was doing fine and finished the flagyl on Wednesday and I started feeling the abdominal discomfort agian today. He told me that when he put me on the flagyl that some people experience some discomfort about 2 days after finishing the drug which seems to be what is happening to me. That's when he also said that my somach problems could all be stress related. I have a hard time digesting that! My symptoms are primarily upper abdomen discomfort that can be intense at times. I had ulcers a few months ago but my last scope didn't show any, just mild gastritis. I've read on the internet that gastritis can take awhile to heal for some people. I just want to know if I have gastritis due to some damage from the ulcers (which were caused by NSAIDs) which may take time to heal or is this all stress (which I don't think I am stressed). Maybe I will go back on Zoloft just to see if that helps. Anyone here have abdominal pains that would not go away and the diagnosis was stress? If so, did an antidepressant help?
If you have taken a strong antibiotic such as Flagyl, then you really need to start taking a probiotic supplement, such as Acidophilis caps. Keep them in the fridge and take them twice daily on an empty stomach. Antibiotics kills off all the bacteria within the gut, including the good ones and Acidophilis contains Lactobacillis and Bifidus to recolonate your stomach and intestines. This could help your problems including the gastritis.
I would advise you not to go down the antidepressant route. They cause more problems than they are worth and there are other more natural methods that could help you.
Go and see and ND and he could help you more with this.
Sorry for such a late reply. The pain is mid upper abdomen right where the ribs split. When the pain there isn't strong, I feel pain at the bottom of my right rib (about two inches from where the ribs split. I had an ultrasound which was negative. I am also nauseated most days. I saw my gi doc again today and he is having me tested for celiac disease and I am having an upper gi series (barium w/ xrays). He still believes that it is all stress related but he is finally on the same page as me in having all the tests done to rule out everything possible. I am also scheduled for a HIDA scan next month.
While I was on the flagyl, I was taking probiotics and eating a lot of yogurt and I am still taking both of them. I quit taking the antidepressants because it seemed to make the nausea worse. Plus antidepressant side effects are bad for me. I am also taking a pill that contains ginger, aloe vera, chamomile, and some other stuff to see if it helps. I have been taking the herb for about 5 days but I haven't noticed any improvement. If this comes out to be all stress related, I don't know how in the world I am going to get the stress under control since I don't feel stressed except for thinking about my stomach all the time. However, I can't give into the stress dx until all the tests have been ran.
Perhaps I missed reference to gall bladder tests, except that you haven't had the HIDA scan yet, but even if GB tests reveal nothing, you could easily have gall bladder problems. Many on this board have indicated exactly that.
Some have gallstones, some do not. Some have "sludge" and some do not. Some people have a perfectly operating gallbladder yet still have the symptoms of irritation/infection and, when the GB is finally removed, they find out how inflamed it was.
Not everyone has the same symptoms but pains of all types in the upper middle to upper right abdomen, especially since you mention nausea, sounds like gall bladder possibility to me.
The chamomile is good for that: it's supposed to soothe the GB and the liver. Drink the tea -- it's not bad and if you can avoid sugar, all the better.
Gall bladder problems/stones are worsened by sugar, white flour products, greasy/fatty foods. I'm babying mine along but know I will have to have it out soon because I've already had what we think was a major attack from a passing stone. Usually it's the vague discomfort you are describing.
If you haven't already done so, have an ultrasound of the gall bladder as well as the HIDA scan. Ultrasound will reveal stones or sludge or a thickened GB wall. As I said, even if it reveals nothing unusual, unfortunately that doesn't mean your GB is fine.
Actudan have you been tested for h.pylori?The reason im asking is that your symptoms sound familiar.I have a gnawing pain off and on and sometimes sore.Its right under the right breast like on the bone,I was sent to a gastro who said it was h.pylori,They did a test for it and yup it turned up positive.
Hi there. Ditto for what carol thomas says. I'm one of those lucky ones (ha, ha) whose gall bladder tests were "normal" and yet my GB definitely wasn't! Although still functioning, my surgeon was convinced my gall bladder was causing my pain, nausea, weight loss, fatigue, etc., etc. A 2nd opinion confirmed it, and after surgery, the doc reported to my husband and me that my GB was severely inflamed and covered in scar tissue. So keep on going back to the doctor if you still have pain. Medical tests are not always the end all, be all.
You said, you might go back on zoloft. When did you stop?
I stopped 5 weeks ago after tapering down after being on it for 5 years and ended up with stomach pain in the left upper stomach, along with spasms and a slowed GI tract. I was told it was from stopping the zoloft which affects the seretonin levels located in receptors in the stomach lining. Was told to give it some more time.
No I never had those situations yet about the dr. telling me it's stress related. But honestly I wouldn't just go on antidepressents just because of that already. That's not a joke and unless you have some reason to go on them, why would you. Just my opinion of course.
Why don't you wait and see if he's right and if the discomfort goes away. Unless you believe you are stressed and depressed - that's a different story entirely.
I was not on Zoloft for very long because it made the nausea extremely bad. I took Zoloft a few years ago for about a year due to anxiety problems. While I was taking the medication, I suffered from about every side effect listed so believe me when I say that I do not want to be an anitdepressants unless they are absolutely necessary. My gi doc recently gave me a pill that contains amtriptyline and something else (I believe the something else like an antispasmodic). I will wait until the tests have been exhausted before I consider going back on antidepressants.
I was having trouble with my stomach before I started taking Zoloft. I was taking Zoloft in an attempt to stop the stomach pain assuming that stress and anxiety was the source of the pain. I have been experiencing nausea before I started the Zoloft and the Zoloft seemed to intesify the nausea. A few years ago when I was first put on Zoloft for panic attacks, I suffered a lot of side effects except for naussea. It took about two months before all the side effects went away. This time there was no way I could suffer the nausea I was experiencing for two months. I still have nausea which seems to be aggravated by eating. I am having a small bowel follow through tomorrow so we will see if that shows anything. I just dread the barium because the last time I had barium, my intestines went haywire (cramping and diarrhea).
I know what ya mean bout dreading the lower barium xray test.I had one done and it showed my bowel spasming.Thats how they diagnosed my ibs.It was a extremely uncomfortable test.I though was going to have an accident right there on the table.Yuk i feel for ya.